Alert archive / Tennessee / Flash Flood Warnings in 1999
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 23, 1999, 6:32 AM EST for 5 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1999, 6:32 AM EST (11:32 UTC)
- Expired
- Jan 23, 1999, 12:30 PM EST
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.5 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 231134 FFWMRX NCC039-TNC001-007-011-013-065-105-107-115-121-123-129-139-143- 145-151-153-231730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 632 AM EST SAT JAN 23 1999 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDERSON COUNTY IN EASTERN TENNESSEE BLEDSOE COUNTY IN EASTERN TENNESSEE BRADLEY COUNTY IN EASTERN TENNESSEE CAMPBELL COUNTY IN EASTERN TENNESSEE HAMILTON COUNTY IN EASTERN TENNESSEE LOUDON COUNTY IN EASTERN TENNESSEE MARION COUNTY IN EASTERN TENNESSEE MCMINN COUNTY IN EASTERN TENNESSEE MEIGS COUNTY IN EASTERN TENNESSEE MONROE COUNTY IN EASTERN TENNESSEE MORGAN COUNTY IN EASTERN TENNESSEE POLK COUNTY IN EASTERN TENNESSEE RHEA COUNTY IN EASTERN TENNESSEE ROANE COUNTY IN EASTERN TENNESSEE SCOTT COUNTY IN EASTERN TENNESSEE SEQUATCHIE COUNTY IN EASTERN TENNESSEE CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA * UNTIL 1230 PM EST (1130 AM CST) * AT AT 630 AM EST (530 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM LA FOLLETTE IN CAMBELL COUNTY TENNESSEE TO THE SOUTH OF MURPHY IN CHEROKEE COUNTY OF NORTH CAROLINA...MOVING SLOWLY NORTH. * SEVERAL LOCAL LAW ENFORCMENT OFFICIALS HAVE REPORTED SMALL CREEKS AND STREAMS BEING BANKFULL AND THAT MANY SECONDARY ROADS WERE COVERED BY WATER. THE LINE OF THUNDERSTORMS WILRL CONTINUE THROUGH OUT THE MORNING AND AFTERNOON...WHICH WILL ONLY WORSEN THE SITUATION. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! PDK/GC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 2:38 AM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Jan 23, 2:38 AM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 238 AM EST SAT JAN 23 1999 THANKS FOR COORD CALLS CRW..BNA..RDU..MEM CURRENT SURFACE ANALYSIS SHOWS SURFACE LOW PRESSURE LOCATED OVER WESTERN TENNESSEE ATTM. WATER VAPOR PIC SHOWS UPPER LEVEL LOW STARTING TO KICK EAST. CURRENT TOWER DATA ACROSS THE AREA IS CONTINUING TO SHOW SOUTH-SOUTHEAST WINDS GUSTING TO 45 MPH AT ELEVATIONS ABOVE 1500 FEET. KMRX/KHTX SHOWING 50-60KTS AT 2-3000 FEET. BOTH KMRX/KHTX SHOWING LEADING EDGE OF SHRA/TSRA MAKING A SLOW EASTWARD PROGRESS. ALL MODELS ARE IN CLOSE AGREEMENT WITH LIFTING THE SURFACE LOW TO THE NORTHEAST AND KICKING THE UPPER LOW NORTHEAST AS A 150 KT JET MAX COMES AROUND THE BACKSIDE OF THE LOW. THE ATMOSPHERE IS COMPLETELY SATURATED FROM THE SURFACE UP TO 500 MB...SO HEAVY RAIN IS LIKELY FOR MOST OF THE AREA TODAY. THERE IS ENHANCED LIFT TODAY AS RIGHT REAR QUAD THE JET MAX MOVES OVER THE AREA...ALSO WITH STRONG UPPER LEVEL DIVERGENCE AND UPSLOPE FLOW INTO THE MOUNTAINS. CURRENT RADAR TRENDS AND SLOW MOVEMENT OF THE STORM...TRAINING EFFECT OF THE SHRA/TSRA COULD CAUSE FLOODING ACROSS THE AREA...AS FFG VALUES FOR ONE HOUR ARE AT ONE INCH OR LESS. KHTX ALREADY SHOWING ONE VALUES OF UP TO 1.5 INCHES...SO FLOODING WILL BE POSSIBLE. AS FOR NORTHEAST TENNESSEE AND MOST OF THE CENTRAL EAST VALLEY THIS AFTERNOON...DOWNSLOPING (RAIN SHADOW EFFECT) WITH THE MOUNTAINS...HEAVY RAINS WILL BE POSSIBLE BUT FLOODING POTENTIAL NOT AS GREAT...WOULD LIKE TO CONTINUE FLASH FLOOD WATCH THAT IS ONGOING...AND LET DAY SHIFT DECIDE IF VALLEY SECTIONS NEED TO BE INCLUDED IN THE FLASH FLOOD WATCH. THE PRESSURE GRADIENT ALSO REMAINS TIGHTLY PACKED THROUGH THIS EVENING AND WITH WINDS ALREADY GUSTING TO NEAR ADVISORY CRITERIA... WOULD LIKE TO CONTINUE AND EXPAND ONGOING HIGH WIND ADVISORY FOR THE ENTIRE CWA. SEVERE WEATHER POTENTIAL LOOKS LIMITED...ONLY CONCERN WOULD BE IF SOME OF THE WINDS ALOFT MIX DOWN TO THE SURFACE...BUT THIS SHOULD BE ISOLATED AT BEST. AS FOR TEMPS...FWC SEEMS TO HAVE THE BEST HANDLE ON CURRENT TEMPS. WITH ALL THE CLOUDS AND RAIN IN THE AREA...TEMPERATURES TODAY SHOULD REMAIN NEARLY STEADY OR SLOWLY RISE TO NEAR 70 DEGREES FOR ALL AREAS. FOR TODAY...CATEGORICAL SHRA/TSRA FOR ALL AREAS. (100 PERCENT). HEAVY AT TIMES. HIGHS REMAINING NEARLY STEADY NEAR 70 DEGREES. SOUTH WINDS 20 TO 30 MPH AND GUSTY. TONIGHT...DECREASING PRECIP FROM WEST TO EAST AS SFC CLD FRONT MOVES INTO THE AREA. SUNDAY...MOSTLY CLOUDY AND COOLER. HIGHS IN THE MIDDLE 50S. THANKS...PDK
In the hours before
Local storm report, Jan 23, 4:33 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
433 AM EST SAT JAN 23 1999
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 AM CHATTANOOGA TN WIND DAMAGE
01/23/99 HAMILTON HAMILTON COUNTY DISPATCH
REPORTED SEVERAL TREES DOWN
IN AND AROUND THE CITY OF
CHATTANOOGA.Special weather statement, Jan 23, 5:03 AM EST, 1 hour 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 503 AM EST SAT JAN 23 1999 ...FLASH FLOOD WATCH IS IN EFFECT FOR TODAY FOR THE PLATEAU... SOUTHEAST TENNESSEE...PARTS OF CENTRAL EAST TENNESSEE...CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA... ...HIGH WIND ADVISORY IS IN EFFECT TODAY ACROSS ALL OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...ESPECIALLY FOR THE HIGH ELEVATIONS... A STRONG STORM SYSTEM WILL MOVE NORTHEAST TODAY FROM WEST TENNESSEE WITH A TRAILING COLD FRONT MOVING INTO EAST TENNESSEE BY TONIGHT. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL CONTINUE TO PULL INCREASING WARM AND MOIST AIR INTO THE REGION. AS THE COLD FRONT CLASHES WITH THE MOIST AIR...THUNDERSTORMS WILL BE THE RESULT WITH A THREAT FOR HEAVY RAINS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOST OF EAST TENNESSEE...CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA...AS WELL AS EXTREME SOUTHWEST VIRGINIA. A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA... CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. THE TIGHT PRESSURE GRADIENT AROUND THIS SYSTEM WILL CONTINUE TO PRODUCE STRONG SOUTHERLY WINDS BETWEEN 20 AND 30 MPH WITH HIGHER GUSTS UP TO 45 MPH ACROSS THE HIGHER ELEVATIONS. WHEN TRAVELING... BE ALERT TO SUDDEN STRONG CROSSWINDS AND KEEP A FIRM GRIP ON YOUR STEERING WHEEL. ALSO...THE STRONG WINDS MAY CAUSE TREES OR POWER POLES TO BLOW DOWN ACROSS THE HIGHER ELEVATIONS...GENERALLY AT OR ABOVE 3000 FEET. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO OR TV STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. PDK/GC
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:21 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton | 29 min |
| Jan 23, 6:32 AM EST | Flash Flood Warning | MRX | Loudon, McMinn, Monroe, Polk | 6 hr |
| Jan 23, 6:32 AM EST | Flash Flood Warning | MRX | Bledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.